Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

May 30, 2000Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2000, 9:43 PM CDT for Jones County, Linn County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2000, 9:43 PM CDT (02:43 UTC)
Expired
May 30, 2000, 10:15 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:55 PM CDTHail 0.75Anamosa, IA
May 30, 9:56 PM CDTHail 1Anamosa, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KDVN 310247
SVRMLI
IAC105-113-310315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 1015 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES  
  WEST OF STONE CITY...OR 16 MILES NORTHEAST OF CEDAR RAPIDS...   
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ANAMOSA BY 950 PM CDT.
   CENTER JUNCTION BY 1010 PM CDT.
   ONSLOW BY 1015 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR EASTERN IOWA.

LAT...LON 4223 9145 4205 9148 4199 9092 4222 9090

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 30, 3:00 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE MAY 30 2000

AT 18Z SFC ANALYSIS SHOWS COLD FRONT SAGGING INTO NW AND NCNTRL IA
THEN TRAILING SW INTO SFC LOW OVER NCNTRL KS. HARD TO PICK OUT WHATS
LEFT OF WARM FRNT THAT WAS OVR IA NRN IL ERLY THIS MORNING. AREA OF
MID/HIGH CLOUDS WAS HELPING CREATE A FAIRLY GOOD SFC TMP GRADIENT...
ESPECIALLY OVR SW IA WHERE TMPS GO FROM THE LOW-MID 90S IN CLOUD FREE
AREA TO THE LOW 80S UNDER CLOUDS. CAPES IN THE "HOT" AIR HAVE CLIMBED
TO ABOVE 4000 BASED ON RUC2 DATA FROM SPC.  HOWEVER STRONG CAP ON MRNG
SOUNDINGS THIS AREA WAS SUPPRESSING ANY CONVECTION.

OVERALL MODEL SOLNS ARE ABOUT THE SOME WITH THE EXCEPTION OF SOME
TIMING AND PLACEMENT DIFFS OF FEATURES LATE IN THE FCST PD.  WL PREFER
THE AVN/ETA SOLNS THIS PACKAGE WITH KEEPING SFC SYSTEMS FURTHER SOUTH
THAN NGM.  NGM APPEARS TO MV FNT/SFC LOW TO FAR N AFTER 36 HRS IN
RESPONSE TO DIGGING S/W MVNG OUT OF SWRN CANADA.

STILL SEEING SOME PRESS RISES BEHIND COLD FRONT MVNG SE THRU IA THIS
AFTN.  THINK FNT WILL SETTLE INTO TO SFC PRES TROF ROUGHLY ALONG I-80
CORRIDOR TONIGHT.  WITH CAP SUPPRESSING VERY UNSTABLE AIR TO THE SW
BLV CONVECTION WILL WAIT FOR INCREASING LOW LVL JET THIS EVENING.  BLV
BEST CHC FOR MCS WILL OVR NRN THIRD OF IA WHERE CAP IS WEAKEST.  WILL
GO WITH LIKELY POPS ACRS NRN THIRD TNGT AND TAPER OFF TO THE SOUTH
WITH LOW CHC POPS NE MO/WCNTRL IL TO ACCOUNT FOR ONGOING SHRA AND
DEBRIS FROM MCS LATE TONIGHT AND WED MORNING. WITH MOD RISK TNGT OVR
NRN SECTIONS OF CWA WILL MNT POSSIBLE SEVERE.  HVY RAIN THREAT ALSO
EXISTS WITH DIFFL THICKNESS PATTERN NEAR MS RIVER.  LAST NIGHT
CONVECTION JUST BRUSHED NRN MOST COUNTIES AND WITH FFG OF 2-3 INCHES
OVER NRN CWA BLV MOST AREAS CAN TAKE A GOOD RAIN. WILL HAVE TO KEEP AN
EYE ON THIS AREA WED NIGHT THOUGH.  IF HEAVY RAINS DEVELOP TONIGHT...IT
WILL PRIME THE AREA FOR POSSIBLE FLOODING WITH ANY CONVECTION THAT MVS
THROUGH WEDNESDAY NIGHT. AVN/ETA HOLDING FRONT IN PLACE WED THEN IT
SHIFTS NORTH IN REPONSE TO DVLPNG SFC LOW OVR PLAINS WED NGT AND
THURSDAY. EXPECT FRONT TO BE N OF CWA BY THUR MRNG. WILL DROP POPS SOUTH
 BEHIND RETREATING FRONT...BUT WILL HAVE TO CARRY POPS NRN SECTIONS
THROUGH PD DUE TO PROXIMITY OF WRM FNT. AVN BRINGS FRONT BACK THROUGH
CWA AS CD FRONT THURSDAY NIGHT AND WILL RE INTRODUCE POPS ALL GROUPS.

TEMPS FORECAST WILL FAVOR COOLER FAN NUMBERS NORTH OF FRONT AND WILL GO
WITH OR CLOSE TO WRMR FWC NUMBERS IN WARM SECTOR.  FOR THURS MRNG WITH
MOST OF AREA IN WARM SECTOR AND STRONG SLY FLOW WILL GO A LITTLE ABV
FWC MINS.

...EXTENDED...
UPPER AIR PATTERN UNDERGOING TRANSITION TO MORE AMPLIFIED FLOW DURING
EXTENDED PD.  THIS IS REFL IN LONG RANGE MODELS AS SUB-TROPICAL HIGH
OVR SERN U.S. IS SUPRESSED SOUTH AND BROAD TROF DVLPS OVR GRT LAKES AND
NERN U.S. LATE IN WEEKEND.  THIS TROFING IS IN RESPONSE TO RIDGE
BUILDING OVR WRN CANADA.  AS UPR TROF DEVELOPS SFC FRONT WILL
BE SUPRESSED SOUTH.  WL CONT LOW POPS EARLY FRI AND KEEP SATURDAY DRY
WITH MODELS AGREEING ON SFC HI MOVING THRU REGION AND SFC FNT PUSHED S
INTO LWR MS AND OH VALLEYS. BIG QUEST IS SUNDAY WITH MODELS SUGGESTING5
ENERGY DROPPING OUT OF NRN ROCKIES MAY PULL FRONT BACK NORTH.  BLV CHC
POPS ARE WARRENTED FOR SRN CWA ESPECIALLY IF STRONGER ECMWF VERIFIES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, May 30, 7:40 PM CDT, 2 hours 3 minutes before
IAZ040>042-051>053-063>065-076-077-087-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT TUE MAY 30 2000

...A TORNADO WATCH THAT INCLUDES PART OF EAST CENTRAL IOWA IS IN EFFECT
UNTIL 1 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1AM CDT
FOR PARTS OF EAST CENTRAL IOWA.  THE WATCH IS WEST OF A LINE FROM
WASHINGTON TO DUBUQUE.  SOME CITIES AND TOWNS INCLUDED IN THE WATCH
ARE WASHINGTON...IOWA CITY...CEDAR RAPIDS...MANCHESTER...ANAMOSA AND
DUBUQUE.

STRONG THUNDERSTORMS WERE DEVELOPING JUST WEST OF A WATERLOO...DES
MOINES LINE. THE STORMS WERE MOVING EAST AT 25 MPH.  THESE STORMS HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND EVEN AN
ISOLATED TORNADO.

PEOPLE IN EAST CENTRAL IOWA SHOULD KEEP A CLOSE WATCH ON THE SKY THIS
EVENING...AND LISTEN TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR
MORE INFORMATION AS THIS SERIOUS WEATHER SITUATION UNFOLDS.  BE PREPARED
TO TAKE COVER IF SEVERE THUNDERSTORMS THREATEN YOUR AREA.

IN ADDITION TO THE SEVERE WEATHER...THESE STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN. IT IS POSSIBLE THAT SOME AREAS
COULD SEE SUFFICIENT RAINFALL AMOUNTS TO CAUSE LOCALIZED FLOODING.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan25 min
May 30, 10:21 PM CDTSevere Thunderstorm WarningDVNLinn24 min
May 30, 10:58 PM CDTSevere Thunderstorm WarningDVNLinn32 min
May 31, 12:22 AM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington28 min
May 31, 1:11 AM CDTSevere Thunderstorm WarningDVNLouisa34 min
May 31, 1:25 AM CDTFlash Flood WarningDVNJohnson, Louisa, Washington3 hr
May 31, 4:25 AM CDTFlash Flood WarningDVNJohnson, Louisa, Muscatine, Washington3 hr
May 31, 10:34 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan41 min
May 31, 11:02 AM CDTSevere Thunderstorm WarningDVNLinn43 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningDVNDelaware46 min
May 31, 11:24 AM CDTTornado WarningDVNJones, Linn36 min
May 31, 11:48 AM CDTTornado WarningDVNJones27 min
May 31, 12:29 PM CDTSevere Thunderstorm WarningDVNClinton, Scott46 min
May 31, 3:31 PM CDTFlash Flood WarningDVNBuchanan, Delaware4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.